Blizzard, Kittson
- When
- January 10, 3:11 PM CST to January 11, 12:58 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A cold front moved through eastern North Dakota and the northwest quarter of Minnesota on Wednesday January 10th. Temperatures were quite mild to start the day, in the mid 20s to lower 30s.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved through eastern North Dakota and the northwest quarter of Minnesota on Wednesday January 10th. Temperatures were quite mild to start the day, in the mid 20s to lower 30s. Dew point values were also high, or in the mid 20s to around 30, which resulted in some areas of fog and freezing precipitation. Temperatures fell quickly behind the cold front by late morning into the afternoon, as snow also moved into the area. North winds picked up by the afternoon and evening of the 10th, resulting in blizzard conditions over the central and northern Red River Valley. The strongest winds actually held off until Thursday the 11th, when the Grand Forks airport reported a wind gust to 54 mph and the Fargo airport reported 52 mph. The most snow fell between the highway 2 and 200 corridors, where about 6 to 7 inches of snow was reported. Many schools and businesses were closed on the 11th. The blizzard shut down U. S. Highway 2 from East Grand Forks to Crookston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 10, 12:57 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1257 PM CST Wed Jan 10 2018
.UPDATE...
Issued at 1257 PM CST Wed Jan 10 2018
Confidence has not increased to make any significant changes to
the forecast. Cold air is advecting into the region faster than
anticipated and adjusted hourly temps (and min temps tonight)
accordingly. Strong winds within the northern Red River Valley
already starting to move snow around (patchy 1/4sm or less
visibilities), with conditions to really deteriorate in the next
couple hours once the snow actually starts falling.
UPDATE Issued at 1042 AM CST Wed Jan 10 2018
Increased snow amounts near the highway 2 corridor to near 5
inches given the latest RAP/HRRR guidance.
UPDATE Issued at 1012 AM CST Wed Jan 10 2018
Winter storm looks on track. Cold front is propagating through the
northern FA. Strongest winds and snowfall will be post-frontal.
There is no mist/freezing drizzle being reported ahead of the cold
front, so that is good. The strongest synoptic forcing from the
northern upper level wave still across Montana. Latest radar
imagery indicates mesoscale forcing (mid- level frontogenesis)
beginning across western/central North Dakota, which will continue
to propagate eastward through the day (with associated snowfall).
The strongest synoptic forcing will lag the mesoscale forcing,
which may hinder organized banding. Two main questions at this
point: 1) Will there be an area of 6+ inches of snow within the
heaviest band? and 2) will the winter storm warning need to be
upgraded to a blizzard warning? There remains low predictability
in both of the questions. Given the mesoscale forcing, there is
still a slight risk for 6+ inches of snow, although the strongest
synoptic forcing will not be aiding the frontal circulation. High
resolution models are coming in with higher QPF (0.40-0.50
inches), although location still uncertain. Will need to wait and
see if/where strongest radar returns set up before updating. For
potential blizzard conditions, again will need to wait and see.
Winds will likely be 25-35mph, so not quite 35 mph or greater.
With that said, with colder temperatures (single digits
above/below freezing) combined with concurrent falling snow may
not require as high of wind speeds to produce very low
visibilities. Will continue to monitor and update as needed.
&&
.SHORT TERM...(Today through Thursday)
Issued at 356 AM CST Wed Jan 10 2018
Winds and snow amounts continue to be the main headache for the
period.
Winter weather impacts of some sort continue to be expected across
the region. There is decent agreement of the surface trough axis
continuing to push into the CWA this morning, with the cold front
following behind it. Think the Arctic front will continue to push
south and eastward through the day, with falling temps in many
areas. While there will be some patchy fog out ahead of the front,
think that most of the precip will be along and behind the
boundary. The models have some precip starting to enter our
western counties by early afternoon. The global models continue to
show a trend of a fairly broad area of precip across much of our
CWA, including the northern counties. A few of the recent high-res
runs have been going a bit back south with the heavier precip
band, but not enough continuity to jump on it at this point. There
could be a very brief period of freezing drizzle as precip starts,
but think this band will be very narrow with minimal impact as
precip quickly changes over to snow. Snow amounts of 2 to 5 inches
across much of the area will be possible. A few of the models show
some weak mid level frontogenesis, but not very well positioned
with the synoptic scale lift. Thus, while there is the potential
for some banding, not overly impressed to include heavier amounts
in the grids.
Models have shown a slight decrease in wind speeds for this
afternoon and tonight. 925mb winds are 30 to 35 kts, which is
strong but could be higher. Cold air advection will provide a
strong wind push as the front comes down, but at this point think
that sustained winds will be mainly in the 20 to 25 kt range with
gusts to around 35. Baggley Blowing snow model has isolated to
scattered areas of blizzard visibility in portions of eastern ND
and the Red River valley counties. And that is dependent on the
snow band not trending back to the south. Given uncertainties and
the fact impacts will not be until late this afternoon into
tonight, have elected to keep headlines lower than the B word for
now. Highlighted our central counties with a winter storm warning,
as we should hit our 4 inches and 25 mph wind criteria and will
include near blizzard wording. Northwestern as well as the eastern
tier will see less snow or less wind, so will go with a winter
weather advisory for that area.
The snow will begin to taper off Thursday morning, with winds
decreasing. With the return of Arctic air wind chills will be down
in the 25 to 35 below zero range for a good chunk of the day on
Thursday with only minimal recovery.
.LONG TERM...(Thursday night through Tuesday)
Issued at 356 AM CST Wed Jan 10 2018
For Thursday night through Tuesday, Arctic air continues to build
into the Northern Plains. Upper troughing digs in through Saturday
morning and persists with nighttime radiational cooling and a strong
Arctic surface high building in to provide ideal conditions for
frigid overnight temperatures several nights in a row. Overnight low
temperatures Thursday night through Saturday night will be in the
teens to 20s below zero. Winds will be light, but still yield
dangerous wind chill values in the -20 to -40 degree range. Minor
relief may be felt Sunday as slightly warmer 850 temperatures allow
for high temperatures increasing to near or even perhaps a bit above
the zero degree mark, but a plunge back to frigid weather and
dangerous wind chill values will be felt again Sunday night through
Monday night.
As the Northern Plains sits in northwest flow aloft through the
weekend, two weaker clipper systems race through, producing
additional chances for light snow. The first round of snow chances
arrive for Friday and continue to trend further southward run-to-
run. If this trend continues, light snow would likely only affect
areas along and south of I-94, if those areas even see snowfall. The
second round of potential light snowfall is for Sunday, but
confidence is much lower for this round.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1128 AM CST Wed Jan 10 2018
Cold front and strong north winds moving through the region this
afternoon. The strong winds will continue into the overnight
hours, with snowfall beginning. Expect blowing snow to be worse
within the Red River Valley where LIFR/IFR conditions are
expected. IFR/MVFR conditions expected where blowing snow may not
be quite as bad. Conditions improve by Thursday afternoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until noon CST Thursday for NDZ028>030-038-
039-049-052-053.
Winter Weather Advisory until noon CST Thursday for NDZ006-014-
015-024.
Winter Storm Warning until noon CST Thursday for NDZ007-008-016-
026-027-054.
MN...Winter Storm Warning until noon CST Thursday for MNZ002-003-029.
Winter Weather Advisory until noon CST Thursday for MNZ005-006-
008-009-013>017-022>024-027-028-030>032-040.
Winter Storm Warning until noon CST Thursday for MNZ001-004-007.
&&
UPDATE...TG
SHORT TERM...JR
LONG TERM...BP
AVIATION...TGHazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CST Wed Jan 10 2018 MNZ001>004-007-029-NDZ007-008-016-026>030-038-039-049-052>054- 111115- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Cavalier- Pembina-Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 514 AM CST Wed Jan 10 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight An arctic cold front dropping down and snow moving into the area this afternoon will bring the return of winter impacts. Snow amounts of 2 to 5 inches will be expected across the area this afternoon into tonight. Winds will increase with gusts into the 40 to 45 mph and near blizzard conditions will be possible in open areas. Very difficult travel conditions for late this afternoon and the overnight hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow and blowing snow will continue into Thursday morning before tapering off. Wind chills will be in the -25 to -35 range Thursday morning. Arctic air will bring dangerous wind chills Thursday night through next Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but snow reports are appreciated. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-111115- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 514 AM CST Wed Jan 10 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snow will begin to move into the area late this afternoon and evening, with 2 to 5 inches of accumulation possible by tomorrow morning. There could be some light freezing drizzle ahead of the snow that will make conditions extra slippery. Some blowing and drifting snow will be possible in open areas overnight with reduced visibility. Expect slippery roads and difficult travel conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow and blowing snow will continue into Thursday morning before tapering off. Wind chills will be in the -25 to -35 range Thursday morning. Arctic air will bring dangerous wind chills Thursday night through next Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but snow reports are appreciated. NDZ006-014-015-024-111115- Towner-Benson-Ramsey-Eddy- 514 AM CST Wed Jan 10 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snow will begin to move into the area this afternoon, with 2 to 4 inches expected to accumulate by tomorrow morning. Winds gusting to 40 mph will cause blowing and drifting snow with restricted visibilities in open areas. Slick roads and difficult travel conditions can be expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow and blowing snow will continue into Thursday morning before tapering off. Wind chills will be in the -25 to -35 range Thursday morning. Arctic air will bring dangerous wind chills Thursday night through next Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but snow reports are appreciated.
The national radar mosaic for the moment the first event began.
5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735592, 735593, 735594, 735595, 735596.